Alert archive / California / Gale Watches in 2023

Gale Watch 16, NWS Eureka, CA

April 23, 2023

NWS Eureka, CA issued this gale watch at Apr 23, 2023, 9:24 PM PDT. It took effect at Apr 24, 2023, 4:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 23, 2023, 9:24 PM PDT (04:24 UTC)
In effect from
Apr 24, 2023, 4:00 PM PDT
Expired
Apr 24, 2023, 2:40 AM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Apr 23, 2:35 PM PDT, 6 hours 49 minutes earlier.

Area forecast discussion, Apr 23, 2:35 PM PDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
235 PM PDT Sun Apr 23 2023

.SYNOPSIS...Gloomy weather will continue along the coast tonight
with drizzle north of Humboldt Bay. Hot and dry weather will
gradually build this week with interior highs above 90 by Wednesday.
At the same time, the marine layer will weaken and shallow becoming
more likely to clear each day.

&&

.DISCUSSION...Strong onshore flow has brought a consistent marine
layer along the coast today with persistent stratus and fog. A minor
shortwave passing overhead provided enough lift to generate drizzle
within the layer but was unable to effectively mix it out. Meanwhile,
clear skies and high pressure in the interior has allowed fro strong
warming into the 70s. A strong sea breeze along with colder air
aloft is one of the only things preventing temperatures from being
even warmer.

A similar shortwave will pass overhead late tonight, though
weakening onshore wind will limit the overall coastal moisture.
Still, marine layer fog is expected all along the coast this evening
along with some light drizzle north of Humboldt Bay. This shortwave
may be strong enough to totally lift the marine layer to scattered
skies by early Monday morning, but this scenario remains highly
uncertain. In any case strong ridging and high pressure will build
Tuesday through late in the week. This will bring a return to hot
and dry weather for most of the interior. Many areas could reach
above 90 for the first time since October. NBM shows a 70 to 90%
chance of southern Lake and Mendocino COunties in addition to the
Trinity River Valley reaching 90 either Wednesday or Friday. High
pressure will also shunt stronger north winds offshore, decreasing
the strength of sea breezes and flow of moisture inland. This will
allow interior RH value to drop below 20 percent while also
weakening the coastal marine layer. Midweek, any marine layer will
likely shallow under a compressed marine inversion and be short
lived each morning.

There is currently no rain in the forecast beyond coastal drizzle.
Essentially all cluster ensemble members show ridging continuing
into next weekend. There is wide uncertainty beyond that with 35% of
model ensemble members showing continued albeit weaker ridging and
about 45% showing the formation of a cutoff low that would
promote cooler, wetter, and more unstable conditions. /JHW

&&

.AVIATION...Low clouds have been stubborn to erode from the coastal
terminals of Del Norte and Humboldt County north of Cape Mendocino
today, but conditions have gone from LIFR/IFR this morning to more
MVFR into the afternoon. However, low ceilings are expected to
return to the same areas by late tonight bringing conditions back to
LIFR/IFR. There is potential for some offshore flow around Del Norte
County into tonight which might help stave off lower ceilings. Gusty
generally north winds are expected into the afternoon for the region.
VFR conditions are expected for terminals in interior Mendocino and
Lake counties.

&&

.MARINE...Northerly winds and steep seas are forecast to be at
advisory levels for the southern outer waters through the middle of
the week. West to northwest swells will wind down into tomorrow.
Northerlies will continue to increase tomorrow with some areas
downwind of Cape Mendocino reaching gale gusts. Advisory level seas
and winds will spread to the northern waters by tomorrow afternoon.
Gale gusts throughout the waters could be possible into the middle
of the week. Otherwise, winds and seas are expected to remain at and
above advisory level into the middle of next week as a high pressure
system strengthens in the Northeast Pacific.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 PM Monday to 9 AM PDT Tuesday
     for PZZ450-470.

     Small Craft Advisory until 9 AM PDT Tuesday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 23, 4:54 AM PDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
454 AM PDT Sun Apr 23 2023

CAZ101>115-241200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
454 AM PDT Sun Apr 23 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:40 AM PDTGale WatchEKA18 hr

Nearby

Gale Watches in California, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.